Metformin Associated Lactic Acidosis

Metformin Associated Lactic Acidosis

A 65-year-old female, presented with epigastric pain and a 3-day history of diarrhoea and vomiting, dry mouth and breathlessness. She had also experienced a transient loss of vision three days earlier. Her past medical history included type 2 Diabetes, hypertension (on ramipril), hypothyroidism. On arrival, her GCS was 15/15. She was tachypnoeic (respiratory rate 31 breaths/minute) but maintained oxygen saturations at 98% on high-flow oxygen. On auscultation, she had bibasal crepitations.  She was tachycardic (irregularly irregular pulse of 130 beats/minute), had cool peripheries and dry mucous membranes. Her BP was 105/39mmHg. She had tenderness in her lower abdomen. Her initial arterial blood gas revealed a marked metabolic acidosis (pH <6.8, pO2 23.1, pCO2 1.9) with unrecordable bicarbonate and lactate levels. She was referred to the surgical and critical care teams with a working diagnosis of ischaemic bowel secondary to an embolic phenomenon (atrial fibrillation and possible amaurosis fugax).

She was resuscitated in ED with 4 litres of crystalloid but rapidly deteriorated, requiring vasopressor support to maintain her blood pressure. Her metabolic disturbance did not not correct with resuscitation and her lactate now registered as >15. Bloods showed Na 140, K+ 6.3, urea 35, Cr 1105. A decision to intubate was made in view of a deteriorating conscious level and need for urgent filtration and invasive monitoring. Noradrenaline (0.3mcg/kg/min) and dobutamine (26mcg/kg/min) were required to achieve a satisfactory blood pressure and she was commenced on CVVHDF. She was considered to unstable for transfer to CT or an emergency laparotomy. Her metabolic disturbance remained severe (pH<6.8 and lactate 13.9).

Within 24 hours her metabolic state had improved (pH 7.19, pO2 7.19, PCO2 2.5, HCO3 10, BE -28.1, Lac 6.7) and she became more cardiovascular stability. A CT effectively excluded an intra-abdominal catastrophe. Renal failure secondary to dehydration complicated by Metformin Associated Lactic Acidosis (MALA) appeared to be the most likely presentation. Her condition continue to stabilise and her vasopressor support and RRT was weaned over the next 7-10 days

What are the risk factors, clinical features and management of metformin associated lactic acidosis?

Emma Fitzgerald

Metformin, a biguanide drug widely used in the treatment of type 2 diabetes mellitus [1,2]. A potential complication of metformin is the development of type B (non-hypoxic) lactic acidosis. Although metformin associated lactic acidosis is a rare condition, with an estimated prevalence of one to five cases per 100 000 population [3], it has a reported mortality of 30-50% [4]. Prognosis seems to be unrelated to plasma metformin concentration or lactate level [5].

Combination therapy with metformin and ACEIs is common due to the propensity of hypertension in non-insulin dependent diabetes, and is an especially dangerous combination in the event of dehydration. Acute renal failure secondary to dehydration and nephrotoxic medications will cause retention of metformin due to reduced renal elimination. Whilst confirmatory laboratory metformin levels were not obtainable, this lady had an elevated anion gap (40.3) with no ketonuria, or evidence of toxic substance ingestion (ethylene glycol, methanol). The predominant cause of the hyperlactataemia is therefore due to acute renal failure and metformin accumulation (type B lactic acidosis). There was no evidence of tissue hypoxia (type A lactic acidosis).

In critical care, severe lactic acidosis is most commonly due to overwhelming sepsis. This patient had little evidence of a septic focus, but suffered from vague abdominal symptoms. Concerns over the presence of ischaemic bowel led her to be considered for diagnostic laparoscopy, but was too sick to be transferred to the operating theatre or CT scanner. Early recognition of the possibility of MALA may thus prevent unnecessary surgery.

Metformin is thought to act by increasing glucose transport into cells and by decreasing hepatic gluconeogenesis. It decreases the activity of pyruvate dehydrogenase and the transport of mitochondrial reducing agents, and thus enhances anaerobic metabolism even in the presence of adequate oxygen. The presence of reduced insulin or insulin resistance increases the production of precursors for the tricarboxylic acid cycle. Inhibition of pyruvate dehydrogenase then channels the conversion of pyruvate into lactate rather than the aerobic pathway [6]. Any coexisting sepsis will accelerate the formation of lactate.

Metformin has a short half-life (6.2 hours) and so in normal circumstances it will not accumulate. However, if ingested in toxic doses [7,8], or in situations of impaired renal elimination [9], lactic acidosis does occur even in the absence of tissue hypoxia or any other risk factors. Clearly additional precipitants affecting the GFR6, renal perfusion pressure, or general tissue perfusion will increase the propensity for developing lactic acidosis. This is reflected by the current recommendations regarding contraindications and guidelines for withdrawing metformin [2,10].

Whilst liver failure will reduce the excretion of lactate, the liver function tests were always normal and therefore cannot be identified as a cause for the accumulation of lactate.


Lessons Learnt:

MALA is a severe and potentially fatal condition that can be easily be prevented. This case emphasises the importance of discontinuing metformin and any potentially renal toxic medications, especially ACEIs, in any patient who is at risk of dehydration or developing acute renal failure.

Recognition of MALA requires a high index of suspicion, as severity of lactic acidosis may suggest that sepsis is overwhelming and likely to be untreatable. Rapid supportive treatment and removal of toxic levels of metformin by haemofiltration is paramount. Mixed central venous oxygen concentration measurement may be helpful in excluding sepsis as a cause of lactic acidosis. This may prevent unnecessary investigational surgery and also confirm that continued aggressive supportive therapy is appropriate.


References:

  1. National Institute for Health and Clinical Excellence. Type 2 diabetes. The management of type 2 diabetes (update). (Clinical guideline 66.) 2008. http://guidance.nice.org.uk/CG66.
  2. UK Prospective Diabetes Study Group. Effect of intensive blood- glucose control with metformin complications in overweight patients with type 2 diabetes (UKPDS 34). Lancet 1998;352:854-65.
  3. Brown JB, Pedula K, Barzilay J, Herson MK, Latare P. Lactic acidosis rates in type 2 diabetes. Diabetes Care 1998;21:1659-63.
  4. Bailey CJ, Turner RC. Metformin. N Engl J Med 1996;334:574-9
  5. Stades AME, Heikens JT, Erkelens DW, Holleman F, Hoekstra JBL. Metformin and lactic acidosis: cause or coincidence? A review of case reports. J Int Med 2004;255:179-87.
  6. Price G. Metformin lactic acidosis, acute renal failure and rofecoxib. Br J Anaesth 2003;91:909-10
  7. Chang CT, Chen YC, Fang JT, Huang CC. Metformin associated lactic acidosis: case reports and literature review. J Nephrol 2002;15:398-8
  8. Silvestre J, Carvalho S, Mendes V. Metformin-induced lactic acidosis: A case series. J Med Case Rep 2007;1:126.
  9. Bruijstens LA Luin M, Buscher-Jungerhans PMM. Reality of severe metformin-induced lactic acidosis in the absence of chronic renal impairment. Neth J Med 2008;66:185-90.
  10. Jones GC, Macklin JP, Alexander WD. Contraindications to the use of metformin. BMJ 2003;326:4-5.

Also: Fitzgerald et al. Metformin Associated Lactic Acidosis. 2009. BMJ 2009;339:b3660

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s